Alert archive / Texas / Tornado Warnings in 1996
Tornado Warning 14, NWS Amarillo, TX
NWS Amarillo, TX issued this tornado warning at May 25, 1996, 6:14 PM CDT for Dallam County, Texas. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 25, 1996, 6:14 PM CDT (23:14 UTC)
- Expired
- May 25, 1996, 7:15 PM CDT
- In force
- 61 min
- Issued by
- NWS Amarillo, TX
- Area
- Whole counties
County Dallam County, TX
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 6:39 PM CDT | Tornado F1 | Texline, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 11.2 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1041 J/kg
- Mixed-layer CIN
- -184 J/kg
- Mixed-layer LCL
- 767 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 182 m²/s²
- 0-3 km storm-relative helicity
- 238 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KAMA 252314 TORAMA TXC111-260015- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE AMARILLO TX 614 PM CDT SAT MAY 25 1996 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 715 PM CDT FOR THE PEOPLE IN THE FOLLOWING LOCATION... IN THE TEXAS PANHANDLE ...DALLAM COUNTY AT 614 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH A DEVELOPING TORNADO...ABOUT 6 MILES SOUTH OF TEXLINE. THIS STORM WAS MOVING NORTH NORTHEAST AT 30 MPH. IF YOU ARE OUTDOORS...DO NOT WATCH FOR THE TORNADO. SEEK SHELTER IMMEDIATELY IN NEARBY REINFORCED BUILDINGS. AS A LAST RESORT... FIND A CULVERT...DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at May 25, 3:04 PM CDT, 3 hours 10 minutes earlier.
Area forecast discussion, May 25, 3:04 PM CDT, 3 hours 10 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 305 PM CDT SAT MAY 25 1996 SATELLITE LOOP AS OF 19Z SHOWED UPR LOW ROTATING OVER NWRN AZ/SERN NV. UPR LOW PROGGED TO LIFT OUT NEXT 48 HRS...TO OVER NERN CO BY 12Z MON IN RESPONSE TO NEXT UPSTREAM TROF HEADING TOWARD NWRN U.S.. NRLY STNRY SFC FRONT HAS NOT BUDGED TODAY AND EXTENDS FROM W-CNTRL KS ACROSS THE ERN OK PNHNDL...TO N OF AMA...THEN BACK THRU NERN NM. EXPECTING SFC LOW TO DEVELOP OVER SERN PLAINS OF NM/SWRN TX PNHNDL THIS EVE. MODELS DIVERGE ON SFC FEATURES AFTER 00Z SUN. WL FOLLOW ETA SFC PATTERN AS NGM/AVN DEPICT FRONTAL BNDRY LIFTING NWD OUT OF PANHANDLES TONIGHT AND BEGIN LOWERING SFC PRES IN ERN CO...PSBLY TOO QUICKLY. REF PMDSPD. WL BANK ON FRONT STAYING OVER NRN PANHANDLES TONIGHT. INITIAL VORT LOBE WL SWING ACROSS PANHANDLES TONIGHT. STRONG 850 MB WAA/MOISTURE ADVECTION/UPSLOPE FLOW WL COMBINE WITH THIS VORT LOBE TO INDUCE A SIGNIFICANT COVERAGE OF STG TO SVR CONVECTION ACROSS THE PANHANDLES THIS EVE AND TONIGHT. AS MENTIONED IN THE EARLY AM DISCUSSION...EXCELLENT UPR LVL DIFFLUENCE...H500 - H300 LYR...ALONG WITH DIFFLUENT THICKNESS PATTERN IS FAVORABLE FOR HEAVY RAINS. PRECIP WATER VALUES WL RANGE FROM 1 TO 1.5 INCHES WITH HIGHEST VALUES IN THE ERN HALF OF THE FCST AREA. PLANNING ON KEEPING CURRENT FLASH FLOOD WATCH FOR TONIGHT WITH NO CHANGES ATTM. UPR LVL SPEED MAX OF 90 TO 100 KT...ALONG WITH STRONG H500 VORT MAX EXPECTED TO COME ACROSS PANHANDLES SUNDAY. H700 FLOW BECOMES MORE WRLY SUN...THUS EXPECTING PACIFIC FRONT/DRYLINE TO MOVE INTO EXTREME ERN PANHANDLES/WRN OK BY SUN EVE. HOWEVER WL LIKELY HAVE ONGOING CONVECTION SUN AM ACROSS MUCH OF THE AREA. WL KEEP CHC POPS IN THE ERN ZONES SUNDAY PM/EVE...DRYING THE WRN/CNTRL ZONES OUT WITH THE ANTICIPATION OF DRY SLOTTING. WL PROBABLY REMOVE SLT CHC POPS FROM SERN ZONES MON...WL KEEP IN NE. FOR THE EXTENDED PD...1ST UPR LOW LIFTS OUT INTO MS VLY TUES...WHILE 2ND UPR LOW FORMS OVER THE NWRN U.S. IN RESPONSE TO THIS NEXT LOW...H500 HGTS RISE ACCORDINGLY OVER THE SRN HI PLAINS INTO MID WEEK. WL KEEP EXTENDED DRY WITH WARMING TEMPS. WL ISSUE AN UPDATED FFS WITH THIS SCHEDULED ISSUANCE. PRELIM NUMBERS DHT 056/079/052/080 63- AMA 058/078/053/081 63- .AMA... TX...FLASH FLOOD WATCH TONIGHT ZONES 3>5 AND 8>10. OK...FLASH FLOOD WATCH TONIGHT ZONES 2-3. CARUSO
In the hours before
Special weather statement, May 25, 12:47 PM CDT, 5 hours 27 minutes before
OKZ001>003-TXZ001>020-260545- TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CDT SAT MAY 25 1996 THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT ACROSS ALL OF THE TEXAS AND OKLAHOMA PANHANDLES. THE DRYLINE...OVER EASTERN NEW MEXICO...IS FORECAST TO REMAIN NEARLY STATIONARY THROUGH TONIGHT. GUSTY EAST TO SOUTHEAST WINDS WILL CONTINUE TO TRANSPORT DEEP LOW LEVEL MOISTURE INTO THE PANHANDLES THIS AFTERNOON. A STRONG UPPER LEVEL WEATHER DISTURBANCE IS FORECAST TO APPROACH THE AREA FROM THE WEST THIS AFTERNOON AND TONIGHT. ALL OF THESE INGREDIENTS WILL CAUSE THUNDERSTORM DEVELOPMENT ACROSS THE PANHANDLES. THUNDERSTORMS WHICH DEVELOP WILL HAVE THE POTENTIAL TO BECOME SEVERE WITH DANGEROUS LIGHTNING...HEAVY RAINFALL...LARGE HAIL...AND DAMAGING WINDS. ATMOSPHERIC WIND PROFILES INDICATE CONDITIONS WILL BE FAVORABLE FOR THE DEVELOPMENT OF TORNADOES. HEAVY RAINFALL IN AREAS WHICH PREVIOUSLY RECEIVED CONSIDERABLE RAIN MAY EXPERIENCE FLASH FLOODING. THE THREAT OF SEVERE WEATHER WILL LIKELY CONTINUE WELL INTO SATURDAY NIGHT. SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS ALL OF THE TEXAS AND OKLAHOMA PAfNHANDLES SHOULD REMAIN ALERT AND BE READY FOR ACTIVATION THIS AFTERNOON AND TONIGHT. COPLEY
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 7:02 PM CDT | Severe Thunderstorm Warning | AMA | Gray, Roberts | 58 min |
| May 24, 7:11 PM CDT | Severe Thunderstorm Warning | AMA | Hutchinson | 64 min |
| May 24, 7:58 PM CDT | Severe Thunderstorm Warning | AMA | Gray, Roberts | 62 min |
| May 24, 8:05 PM CDT | Severe Thunderstorm Warning | AMA | Hemphill | 55 min |
| May 24, 8:22 PM CDT | Severe Thunderstorm Warning | AMA | Hutchinson | 68 min |
| May 24, 8:44 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Carson, Randall | 61 min |
| May 24, 8:57 PM CDT | Severe Thunderstorm Warning | AMA | Lipscomb | 33 min |
| May 24, 9:38 PM CDT | Severe Thunderstorm Warning | AMA | Potter, Randall | 67 min |
| May 24, 9:45 PM CDT | Tornado Warning | AMA | Randall | 45 min |
| May 24, 10:18 PM CDT | Severe Thunderstorm Warning | AMA | Hemphill, Roberts | 57 min |
| May 24, 10:30 PM CDT | Severe Thunderstorm Warning | AMA | Gray, Wheeler | 60 min |
| May 24, 11:30 PM CDT | Severe Thunderstorm Warning | AMA | Gray | 30 min |
| May 25, 4:55 PM CDT | Tornado Warning | AMA | Deaf Smith | 65 min |
| May 25, 5:13 PM CDT | Tornado Warning | AMA | Dallam | 62 min |
| May 25, 5:55 PM CDT | Tornado Warning | AMA | Deaf Smith, Oldham | 65 min |
| May 25, 6:59 PM CDT | Severe Thunderstorm Warning | AMA | Oldham | 61 min |
Nearby
Tornado Warnings in Texas, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.